Thursday, April 29, 2010 | 2 a.m.
CAUSE OF DEATH UNKNOWNAn autopsy is pending for a patient who died April 4 at Rawson-Neal Psychiatric Hospital. She had been medicated with Ativan, Benadryl, Haldol and Thorazine. Although one employee was concerned she might have been overmedicated, there is no proof that her death was caused by an overdose.
Related Document (.pdf)
A state investigation into a death at a Las Vegas psychiatric hospital has concluded that a patient was not properly assessed medically and that staff failed to provide her the one-to-one observation ordered by a physician in the hours before she died.
In addition, an employee of Rawson-Neal Psychiatric Hospital said he was concerned about the amount of medication the patient received within 24 hours, although a pharmacist had said the high dosage could be justified clinically, according to the report, which was released Tuesday.
The problems have led state regulators to think there may be other shortcomings in that patient’s care and have prompted a new investigation, said Richard Whitley, administrator of the Nevada State Health Division, which licenses the hospital.
Investigators did not conclude what killed the woman, who was found dead in her room about 5:20 a.m. April 4. An autopsy is pending.
The patient’s care was “less than adequate,” said Harold Cook, administrator of Nevada’ Mental Health and Developmental Services Division, which runs the 212-bed state facility near Oakey and Jones boulevards. The hospital’s ongoing internal investigation has identified additional issues, he said.
The Centers for Medicare & Medicaid Services, the government’s insurance payer, is also investigating the woman’s death.
The patient, who was described by sources as an obese, out-of-state visitor, was admitted to the unit March 30 in the midst of a psychotic episode and had been aggressive toward the staff, requiring seclusion, restraints and heavy doses of medication, the state report said.
On April 1, a physician ordered one-to-one observation, which, according to the facility’s policy, requires uninterrupted visual contact and proximity to the patient, even when she was sleeping.
Nurses and technicians were assigned to the woman’s care in the hours before her death, which occurred on a Sunday, sources told the Sun. Medical doctors are on call but not in the building at night on weekends.
Dr. Evarista C. Nnadi, the physician on call the night of the woman’s death, told the Sun she heard nothing about problems with the woman’s condition until the patient had died.
“If something was wrong and they needed my information, they would call me,” Nnadi said. “I don’t know anything about the case.”
One employee told state investigators that the patient had been so loud her door was closed all night, according to the report. Another said the room was closed part of the night and cracked at other times. A third said the door had been closed and the staff member had been sitting outside the room, the report said.
About 3 a.m., an employee noted discoloration in the patient’s right hand and was concerned she wasn’t breathing. Another employee, without using a stethoscope or turning on the lights, determined the patient was breathing lightly, the report said.
About 5:20 a.m., the patient was found unresponsive, not breathing and with bluish, purplish skin, apparently because of a lack of oxygen, the report said. Records indicate that a faint pulse could be detected, although other employees told investigators the woman appeared to be “kind of stiff.”
One hospital employee told investigators he was concerned the patient had been overmedicated. Records show that on the day before she died, the patient received intramuscular dosages of 6 mg of Ativan, an anti-anxiety medication; 250 mg of Benadryl, an antihistamine; 30 mg of Haldol, which is used for treating schizophrenia, and 100 mg of Thorazine, which is used for mental and mood disorders.
The records also showed the patient had cardiac arrhythmias, which doctors told the Sun can be exacerbated by Haldol and Thorazine.
The drugs could cause additional arrhythmias and could be considered a chemical restraint, intended to subdue an out-of-control patient, said Dr. Lesley Dickson, a Las Vegas psychiatrist who is the secretary-treasurer of the Nevada Psychiatric Association.
The dosages are high, especially when obese patients have a harder time breathing, Dickson said.
“I would think that’s probably enough to put someone to sleep, maybe permanently, depending on how tolerant they are,” Dickson said.
But it’s impossible to say whether the dosages were outside the bounds of acceptable clinical practice, she said, and that’s why the hospital’s other failures were such a problem. An arms-length observer would have noticed the patient in distress, she said.
“The medications probably contributed (to the death), but the real problem is the patient wasn’t being observed properly,” Dickson said.
The death at Rawson-Neal may have never been investigated had it not been for an anonymous complaint.
On April 13, nine days after the woman’s death, Cook told the Sun there was no indication the death was related to the woman’s treatment. He blamed it on pre-existing medical problems.
On Tuesday, Cook said he made his previous remarks without being fully informed about the circumstances that led to her death.
Cook said the death was reported to the state’s Sentinel Events Registry, a self-reported catalog of unexpected injuries and deaths in Nevada medical facilities. Cook claimed the sentinel event report led to the investigation, but that’s not the case.
Marla McDade Williams, deputy administrator of the state Health Division, said investigations are not conducted based on sentinel event reports.
On April 13, someone complained to the state’s Health Care Quality and Compliance Bureau, saying the patient did not receive the one-to-one observation she needed, Williams said. The state’s investigation began that day.
It’s possible that Rawson-Neal officials should have reported the case earlier to the Health Care Quality and Compliance Bureau. Nevada law requires a report to the bureau any time a facility uses a chemical restraint — defined in the law as administering drugs for the exclusive purpose of controlling aggressive behavior. Such reports must be made within a day of using chemical restraints, and would have likely resulted in an investigation.
The state’s investigation did not address whether the amount of medication given the woman was tantamount to a chemical restraint.